You’re evaluating a patient in the ICU who is not following commands and has a decreased level of arousal. Before you can even think about bed mobility or transfer training, you need a standardized, objective way to quantify their neurological status and communicate it to the rest of the medical team. That’s where the Glasgow Coma Scale (GCS) becomes an indispensable tool.
What is the Glasgow Coma Scale (GCS)?
The Glasgow Coma Scale (GCS) is a standardized neurological assessment tool used to objectively measure and describe a patient’s level of consciousness. It does this by scoring three distinct components: Eye Opening (E), Verbal Response (V), and Motor Response (M). The scores from each component are summed to provide a total score ranging from 3 (deep unconsciousness) to 15 (fully alert and oriented). It’s crucial for establishing a baseline, detecting neurological decline, and predicting outcomes after a brain injury.
Why GCS Matters in Physical Therapy Practice
For physical therapists, especially in acute care, ICU, and neuro rehab settings, the GCS is a critical red flag and safety parameter. The score directly influences your Plan of Care (POC). A patient with a low GCS (≤8) is often medically unstable, at high risk for airway compromise, and requires a different approach—often limited to passive range of motion and family education. A higher GCS (≥13) allows for more active interventions like sitting balance, transfers, and early mobility. Your ability to recognize a change in GCS can be the first sign of a deteriorating patient, prompting immediate referral back to the physician.
What You’ll See in the Clinic
You will see a patient who may be lethargic, confused, or unresponsive. You’ll need to assess their best eye, verbal, and motor responses to noxious or verbal stimuli. For example, a patient who opens their eyes only to pain, makes incomprehensible sounds, and has abnormal flexion (decorticate posturing) would have a score of E2 V2 M3 = GCS 7.
“PT note: Patient is a 24 y/o male s/p MVA with GCS 9 (E3, V2, M4) on initial eval. Patient opens eyes to voice, localizes to pain, but is non-verbal. Due to low GCS and inability to follow commands, plan is for passive ROM, positioning, and family training. Will re-assess for active participation if GCS improves to ≥11.”
Common Pitfall & Pro Tip
⚠️ Pitfall: Documenting a single GCS score without breaking down the individual E, V, and M components. This loses valuable information. A patient with GCS 10 (E4, V1, M5) is very different from a patient with GCS 10 (E2, V4, M4).
💡 Pro Tip: Always document the best response you observe in each category. If a patient has a tracheostomy and cannot speak, score their verbal response as “T” for tube. Also, be consistent—use the same painful stimulus (e.g., nail bed pressure) each time to ensure the score is reliable.
Memory Aid for the GCS
Think “EVM” (like the electric car) to remember the order: Eyes, Verbal, Motor. For the motor score, remember “6 Obeys, 5 Localizes, 4 Withdraws, 3 Flexes, 2 Extends, 1 Nothing” — a hierarchy from best to worst. The motor component is often considered the most prognostically significant part of the scale.
NPTE Connection
Expect to see GCS in exam items related to acute care, traumatic brain injury (TBI), and stroke. You will likely be asked to calculate a score from a clinical scenario or identify the appropriate PT intervention for a patient with a specific GCS range.
Related Physical Therapy Concepts
Understanding the GCS is foundational for working with patients who have Traumatic Brain Injury (TBI) or Cerebrovascular Accident (CVA) . It goes hand-in-hand with the Rancho Los Amigos Scale, which provides a more detailed behavioral assessment for cognitive recovery. Your interventions will also be guided by other safety measures like the National Institutes of Health Stroke Scale (NIHSS) to determine the severity of a stroke.
Quick Reference
✓ Key values/findings: Mild (13-15), Moderate (9-12), Severe (≤8) ✓ Priority level: Critical – A drop of ≥2 points is a medical emergency ✓ PT Interventions/Considerations: • GCS ≤8: Passive ROM, positioning, family education, airway precautions • GCS 9-12: Initiate gentle active-assistive ROM, assess for simple command following • GCS 13-15: Progress to active mobility, bed mobility, transfers, and gait training as tolerated • Always assess for changes in GCS before and after interventions
Bottom line: The GCS is your universal language for a patient’s level of consciousness, guiding every decision from safety to intervention intensity.